Arkansas, 2017

Tornado and Flash Flooding in Arkansas, April 28 to 30, 2017

April 28 to 30, 2017 · NWS TSA · 28 events in 6 counties and zones

Strong to severe thunderstorms developed during the late evening hours of the 28th over portions of northwestern Arkansas, along and north of a warm front that had moved into the area during the day. These storms produced hail up to golfball size, damaging wind, and locally heavy rainfall through the early morning hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
$133,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the late evening hours of the 28th over portions of northwestern Arkansas, along and north of a warm front that had moved into the area during the day. These storms produced hail up to golfball size, damaging wind, and locally heavy rainfall through the early morning hours of the 29th.

Another round of severe weather developed during the afternoon hours of the 29th, as a cold front moved into the area from the north. These storms produced a tornado, damaging wind, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 11:32 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 28, 11:32 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1232 PM CDT Fri Apr 28 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Lingering MVFR cigs should give way to VFR cigs for the remainder
of the afternoon and into the evening. Showers and storms along
with lowering MVFR cigs and VSBYS are expected again tonight,
with increasing potential for prevailing TSRA after 06Z for the
E OK sites...and 10Z across the AR sites.

&&

.PREV DISCUSSION... /Issued 1023 AM CDT Fri Apr 28 2017/

DISCUSSION...
Main update item at this time is to lower pops across far NE OK
and NW AR and remove thunder for the morning hours. Area to
remain capped for most if not all of the afternoon hours which
will limit surface based activity...but will leave low pops as
they are between 18z and 00z. Areal coverage of rain/thunder expected
to blossom during the evening as low level winds organize as the
upper system approaches. Heavy rain and severe threats will
increase as well...with heavy rain/flash flooding still expected
to become the primary threat by Saturday as widespread rainfall
will continue throughout the day...and into Saturday night/Sunday
morning. Rain chances will be on the decrease Sunday as the
system begins to lift off to the northeast.

Updated ZFP/PFM/AFM/freshened FFA already sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for OKZ049-053-057-058-060>076.

AR...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for ARZ001-002-010-011-019-020-029.

&&

AVIATION...23
Hazardous weather outlook, Apr 28, 5:50 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
650 AM CDT Fri Apr 28 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
650 AM CDT Fri Apr 28 2017

...SIGNIFICANT FLOODING AND SEVERE RISK THRU THE WEEKEND...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and south of I-44.
	ONSET...Late this afternoon...but most likely this evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late this afternoon or early this evening.

	AREA AT GREATEST RISK...In a zone between I-44 and a McAlester to
                            Fort Smith line.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After 9 PM.

DISCUSSION...

An elevated or enhanced risk of severe storms is forecast tonight
across eastern Oklahoma into northwest Arkansas. Very large hail
to baseball size, damaging winds to 70 mph, and an isolated
tornado are possible.

The bulk of the daytime hours should remain quiet. Storms are
expected to fire by late in the day west of the region near a
dryline and over portions of the region going into the evening to
the north of a warm front. The storms to our west will gradually
grow upscale into lines or clusters which will sweep east during
the overnight. At that time, the main severe threat will
transition from large hail to damaging winds. Storms may gradually
weaken toward daybreak.

An elevated flash flood risk is forecast across northeast Oklahoma
tonight. This region could be affected by multiple rounds of
storms, with a round possible thru the evening as storms form
north of the warm front, and again during the overnight as storms
out west move into the region. Locally heavy rainfall in excess of
2 inches may lead to some flash flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...

Multiple rounds of thunderstorms are forecast over the region
Saturday and Saturday night as a powerful upper level storm system
develops to our west and interacts with a frontal boundary draped
over the region. Storm total rainfall in the 4 to 7 inch range is
expected, with locally heavier amounts, across much of northeast and
east central Oklahoma into Northwest Arkansas thru Sunday. This
heavy rainfall could lead to life-threatening flash flooding and
significant flooding of area rivers and lakes. Locations downstream
from dams could see significant flooding as water is released from
the flooded lakes.

An enhanced or elevated severe weather risk is forecast again
Saturday afternoon and evening across east central and southeast
Oklahoma and northwest Arkansas. The quasi-stationary frontal
boundary and approaching upper system will continue to be the
focus for more storm development during the afternoon and evening
hours. The severe weather threat will come to an end from west to
east as a cold front sweeps across the region late Saturday night
into Sunday morning.

Another storm system will bring the potential for more storms by
the middle of next week. This system is expected to push through
too quickly to bring significant rainfall. An organized severe
weather event is not expected either.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

Continue to follow the latest updates regarding the expected
hazardous weather that will affect much of the area this weekend.

weather.gov/tulsa Contains additional information.

Lacy

The radar

The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Benton

When
April 28, 11:54 AM CST to April 29, 4:30 AM CST
Where
Benton County, 1.21 mi SE of Bentonville Branch J to 2.79 mi ESE of Rogers Muni Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.317, -94.105

Streets were flooded and closed in Rogers.

Hail, Washington

When
April 28, 9:30 PM CST
Where
Washington County, Fayetteville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.070, -94.170

Hail, Sebastian

When
April 28, 9:50 PM CST
Where
Sebastian County, 4 mi NNW of Rye Hill
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.324, -94.397

Hail, Sebastian

When
April 28, 9:58 PM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Thunderstorm Wind, Benton

When
April 28, 10:00 PM CST
Where
Benton County, 4 mi E of Pea Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.450, -94.048

Strong thunderstorm wind blew down trees at the Pea Ridge National Military Park.

Thunderstorm Wind, Carroll

When
April 28, 10:40 PM CST
Where
Carroll County, Berryville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.370, -93.570

Strong thunderstorm wind blew down trees and power lines in Berryville.

Hail, Washington

When
April 28, 10:45 PM CST
Where
Washington County, 1.55 mi NW of Efay
Measured
0.75 in hail
Reported by
Public
Coordinates
36.097, -94.168

Hail, Benton

When
April 28, 11:59 PM CST
Where
Benton County, 3.5 mi S of Cave Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
36.220, -94.220

Hail, Benton

When
April 29, 12:04 AM CST
Where
Benton County, 2.66 mi ESE of Cave Spgs
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.260, -94.184

Hail, Benton

When
April 29, 1:05 AM CST
Where
Benton County, 0.71 mi SSW of Rogers Muni Arpt
Measured
1.75 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
36.360, -94.124

Thunderstorm Wind, Benton

When
April 29, 1:28 AM CST
Where
Benton County, 0.75 mi SW of Highfill
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.261, -94.358

Strong thunderstorm wind blew down trees, and damaged the roof of a barn.

Flash Flood, Benton

When
April 29, 11:54 AM CST to 1:30 PM CST
Where
Benton County, 2.2 mi WNW of Bentonville Branch J to 1.7 mi SW of Bentonville Branch J
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.347, -94.153

Heavy rainfall resulted in numerous streets to be flooded in Rogers.

Flash Flood, Benton

When
April 29, 12:00 PM CST to 1:30 PM CST
Where
Benton County, 1.73 mi SSE of Cherokee City to 1.85 mi SSE of Cherokee City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.276, -94.559

A portion of Highway 112 was closed due to flooding.

Flash Flood, Benton

When
April 29, 12:02 PM CST to 1:30 PM CST
Where
Benton County, 0.39 mi NNW of Bentonville Muni Arp to 0.37 mi NW of Bentonville Muni Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
36.355, -94.223

A road near the Bentonville Municipal Airport was flooded.

Flash Flood, Washington

When
April 29, 12:34 PM CST to 6:00 PM CST
Where
Washington County, 1.6 mi NNW of Fayetteville to 0.98 mi WNW of Fayetteville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.091, -94.183

Numerous streets were flooded in downtown Fayetteville.

Flash Flood, Benton

When
April 29, 12:34 PM CST to 1:30 PM CST
Where
Benton County, 2.32 mi W of Bentonville Branch J to 2.17 mi W of Bentonville Branch J
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
36.327, -94.162

Portions of Oak Hill Drive were severely flooded. Flood water entered some homes.

Flash Flood, Washington

When
April 29, 1:00 PM CST to 6:00 PM CST
Where
Washington County, 1.36 mi SW of Wyman to 1.45 mi SSW of Wyman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.054, -94.085

Portions of Mally Wagnon Road east of Fayetteville were flooded.

Flash Flood, Benton

When
April 29, 1:20 PM CST to 5:30 PM CST
Where
Benton County, 1.17 mi WNW of Sulphur Spgs to 0.85 mi WSW of Sulphur Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.485, -94.470

Rural roads near Sulphur Springs were flooded.

Flash Flood, Benton

When
April 29, 1:50 PM CST to 5:30 PM CST
Where
Benton County, 3.03 mi E of Bentonville Branch J to 3.21 mi E of Bentonville Branch J
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.333, -94.066

Areas of the Prairie Creek Golf Course were severely flooded.

Flash Flood, Madison

When
April 29, 2:00 PM CST to 11:15 PM CST
Where
Madison County, 2.31 mi SSW of Forum to 1.29 mi NNW of Forum
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Public
Coordinates
36.148, -93.732

War Eagle Creek flooded portions of several roads north and east of Hindsville. A woman drove a vehicle into flood water and was swept downstream. She exited the vehicle and survived, but her two young children drowned.

Flash Flood, Benton

When
April 29, 2:07 PM CST to 5:30 PM CST
Where
Benton County, Siloam Spgs to 1.19 mi N of Siloam Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.180, -94.530

Roads were flooded and impassable in Siloam Springs.

Tornado, Crawford

When
April 29, 3:57 PM CST to 4:05 PM CST
Where
Crawford County, 2.3 mi SSE of Davidson to 3.35 mi NW of Leecreek
Rating
EF1
Path length
5.5 mi
Path width
300 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.671, -94.460

A tornado developed northwest of Natural Dam and moved northeast. It destroyed a mobile home, uprooted numerous trees, and damaged a permanent home along Highway 59. The tornado uprooted more trees as it crossed Liberty Hill Road, and then dissipated over wooded terrain south of Cove Creek Crossing. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Crawford

When
April 29, 4:05 PM CST
Where
Crawford County, 0.34 mi ESE of Natural Dam
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.649, -94.394

Strong thunderstorm wind blew down power lines, and damaged buildings.

Flash Flood, Washington

When
April 29, 5:00 PM CST to 8:00 PM CST
Where
Washington County, 0.95 mi WSW of Springdale to 2.05 mi N of (Asg)springdale
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
36.175, -94.146

Several roads were flooded and impassable. Two young children were playing near a flooded creek. One of the children fell into the water, was swept downstream, and was drowned.

Flash Flood, Washington

When
April 29, 5:13 PM CST to 6:00 PM CST
Where
Washington County, 0.88 mi SSE of Prairie Grove to 0.48 mi E of Wedington
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
35.968, -94.315

Many roads were flooded from Savoy to Prairie Grove to Farmington. A man was swept off off Highway 16 by flood waters, and was drowned.

Flash Flood, Washington

When
April 29, 5:57 PM CST to 11:15 PM CST
Where
Washington County, 1.24 mi WNW of Efay to 1.02 mi WNW of Efay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.089, -94.169

Portions of Poplar Street were flooded and impassable. Cars were stranded with people trapped by high water.

Flash Flood, Carroll

When
April 29, 7:00 PM CST to 11:00 PM CST
Where
Carroll County, 0.24 mi WSW of Eureka Spgs to 2.08 mi N of Eureka Spgs
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.398, -93.734

Leatherwood Creek flooded several roads north and northeast of town. People were playing in and near the creek. One of them was swept downstream and drowned.

Flash Flood, Benton

When
April 29, 11:23 PM CST to April 30, 3:15 AM CST
Where
Benton County, 1.89 mi S of Gallitin to 0.57 mi W of Pedro
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.173, -94.434

Portions of Highway 412 east of Siloam Springs were flooded with briskly flowing water across all four lanes of traffic.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Madison2017-04-292FemaleVehicle/Towed TrailerDirect
Flash Flood, Madison2017-04-294MaleVehicle/Towed TrailerDirect
Flash Flood, Washington2017-04-2910FemaleOutside/Open AreasDirect
Flash Flood, Washington2017-04-2976MaleVehicle/Towed TrailerDirect
Flash Flood, Carroll2017-04-2924FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691564, 691508, 691509, 691510, 691511, 691512, 691513, 691514, 691515, 691516, 691519, 691584, 691585, 691586, 691588, 691590, 691591, 691592, 691593, 691732, 691594, 691676, 691620, 691624, 691629, 691731, 697038, 691769.